Missouri, 2024Damaging Winds in Missouri, May 25, 2024
May 25, 2024 · NWS EAX · 26 events in 6 counties and zones
During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Cass and Jackson County. Initially this storm had a wind surge with 60 to 70 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late evening hours of May 25th, a storm brought severe wind gusts to portions of Cass and Jackson County. Initially this storm had a wind surge with 60 to 70 mph winds. Then, as the storm began to decay as it moved northward, downburst wind gusts up to 83 mph were measured, with the strongest winds in Independence. High wind gusts were measured on the western gradient of the precipitation, so these technically could be considered non-thunderstorm wind gusts. This wind event had a significant population without power for several days, primarily in Johnson County, KS.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 25, 5:35 PM CST, 4 hours 14 minutes earlier. Its key messages:
- Severe storms likely tonight - early tomorrow morning. Damaging winds continue to be the most likely hazard but a tornado or two is possible along with hail and heavy rainfall.
- Additional storms possible Sunday afternoon. Large hail and damaging winds.
- Quiet weather expected for Memorial Day through the middle of next week.
Area forecast discussion, May 25, 5:35 PM CST, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
635 PM CDT Sat May 25 2024
.KEY MESSAGES...
- Severe storms likely tonight - early tomorrow morning.
Damaging winds continue to be the most likely hazard but a
tornado or two is possible along with hail and heavy rainfall.
- Additional storms possible Sunday afternoon. Large hail and
damaging winds.
- Quiet weather expected for Memorial Day through the middle of
next week.
&&
.DISCUSSION...
Issued at 247 PM CDT Sat May 25 2024
Tonight: Latest surface analysis shows deeper, richer moisture
moving northward into southwestern Missouri and southeastern
Kansas as of 19Z. This is evident in the CU field building
northward with dewpoints in the mid 60s to lower 70s. That rich
moisture will continue to build northward into central to
eastern Kansas this afternoon and evening and spread eastward
into west central Missouri with time as well. In the upper-
levels, a robust shortwave trough is moving into eastern
Colorado. As this shortwave tracks eastward this afternoon/
evening, storms should develop in central Kansas as cold
advection aloft helps to erode what looks like a strong cap, in
combination with the strong warm and moist transport in the
lower- levels. This will all occur within a strongly sheared
environment and as storms organize into one or more clusters
and track east into eastern KS and western MO, damaging winds
look to be the most likely hazard. However, 0-3km shear of 30-40
kts, oriented generally west to east along and ahead the area
of storms, will support the potential for a few tornadoes.
Additionally, the deeper, richer moisture advecting into the
area will result in precipitable water values climbing to near
1.5" and potentially exceeding 1.5". This will help lead to very
efficient rainfall with the storms that move through and we
could see a quick 1-2" of rain as a result. Since the area has
been relatively moist recently, flash flood guidance for 1 and 3
hour time frames are close to the forecast rain amounts. Also,
there is potential for a trailing area of heavy rain, oriented
roughly west-to-east behind the main convection. This looks
associated with some westward development of the low- level jet
behind the strongest portion of the LLJ that should be
associated with the stronger, potentially severe line of storms.
Storm motions with this activity would still be easterly but
with the westward extension of the LLJ pumping moisture into the
area, there is some potential for training storms in east
central Kansas to west central Missouri. Given all of this,
have issued a Flood Watch for the southern half to two-thirds of
the forecast area, generally along and south of the Missouri
River.
Sunday: While it is usually difficult to recover the airmass
from overnight to early morning convection, models do just that
and produce robust CAPE during the afternoon. With 2000-3000
J/kg of CAPE possible, and strong enough shear to lead to
organized updrafts, there is potential for strong to severe
storms during the afternoon and evening hours. Large hail and
damaging winds look to be the most likely hazards with these
storms.
Memorial Day and next week: Drier air will move into the area,
noted by the drop in dewpoints into the 50s. Temperatures will
be seasonal with highs in the upper 70s to lower 80s. Overall,
it looks like great weather conditions for the holiday as the
drier air will inhibit any potential for showers and storms.
That trend will continue through the middle of week, as upper-
level riding builds into the middle of the CONUS. The next
chance for precipitation will come late Thursday, but especially
into Friday and the weekend as the ridge moves east and we move
into broad troughing aloft with moisture advection in the
lower- levels.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 630 PM CDT Sat May 25 2024
Waves of convection are expected to build into the region after
26/04Z. Could see gusty winds with lone of thunderstorms, in
some instances in excess of 50 knots. These thunderstorms should
push east of the region after 13Z Sunday morning, with the
potential for additional redevelopment after 18Z. Focus should
largely be across central and eastern Missouri, so did not
include mention in the TAFs at this time.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch from 1 AM CDT Sunday through Sunday evening for
MOZ020-021-028>033-037>040-043>046-053-054.
KS...Flood Watch from 1 AM CDT Sunday through Sunday evening for
KSZ025-057-060-102>105.
&&
DISCUSSION...CDB
AVIATION...BTHazardous weather outlook, May 25, 2:47 AM CST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
347 AM CDT Sat May 25 2024
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260900-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
347 AM CDT Sat May 25 2024
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Strong to severe storms will be possible tonight into Sunday morning
across the entire area.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Strong to severe storms will be potentially ongoing Sunday morning.
Another round of strong to severe storms will be possible Sunday
afternoon, primarily across northeast and central Missouri.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, May 25, 9:10 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1010 PM CDT Sat May 25 2024
KSZ057-060-MOZ043-260345-
Miami KS-Linn KS-Cass MO-
1010 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT MIAMI...NORTHWESTERN LINN AND
WEST CENTRAL CASS COUNTIES THROUGH 1045 PM CDT...
At 1010 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fontana, or 7 miles northwest of La Cygne, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Paola, Spring Hill, Osawatomie, Louisburg, La Cygne, Drexel, Linn
Valley, Cleveland, Freeman, Parker, Fontana, West Line, Hillsdale,
Chiles, Bucyrus, New Lancaster, Wagstaff, and Beagle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 500 AM CDT for east central
Kansas...and west central Missouri.
&&
LAT...LON 3832 9506 3867 9506 3874 9480 3874 9470
3860 9446 3848 9460 3848 9461 3846 9461
3828 9481
TIME...MOT...LOC 0310Z 217DEG 30KT 3841 9487
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MellLocal storm report, May 25, 9:38 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1038 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM Tstm Wnd Dmg Paola 38.58N 94.87W
05/25/2024 Miami KS Emergency Mngr
Trees knocked down.
&&
BTLocal storm report, May 25, 9:40 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1040 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM Tstm Wnd Gst Louisburg 38.62N 94.68W
05/25/2024 E60 MPH Miami KS NWS Employee
&&
BTLocal storm report, May 25, 9:49 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1049 PM CDT Sat May 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Tstm Wnd Gst 1 SSE Spring Hill 38.72N 94.81W
05/25/2024 E60 MPH Miami KS Trained Spotter
Time estimated via radar.
&&
BTThunderstorm Wind, Cass
- When
- May 25, 9:49 PM CST to 9:50 PM CST
- Where
- Cass County, 3 mi NNW of Peculiar
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.760, -94.491
Large tree over roadway at 203rd St and Peculiar Dr.
Thunderstorm Wind, Cass
- When
- May 25, 9:52 PM CST to 9:53 PM CST
- Where
- Cass County, 1 mi WSW of Raymore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.794, -94.467
Tree down near Lucy Webb Rd and Silvertop Ln in Raymore.
Thunderstorm Wind, Cass
- When
- May 25, 9:53 PM CST to 9:54 PM CST
- Where
- Cass County, 1 mi NW of Raymore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.810, -94.463
Tree down at Foxwood Dr and Park Dr in Raymore.
Thunderstorm Wind, Cass
- When
- May 25, 10:00 PM CST to 10:01 PM CST
- Where
- Cass County, 3.58 mi NE of Raymore
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.832, -94.398
Large oak tree limb snapped on the west side of Raintree Lake.
Thunderstorm Wind, Jackson
- When
- May 25, 10:03 PM CST to 10:04 PM CST
- Where
- Jackson County, 4 mi SW of Unity Vlg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.909, -94.453
Large tree branches down.
Thunderstorm Wind, Jackson
- When
- May 25, 10:05 PM CST to 10:06 PM CST
- Where
- Jackson County, 1 mi W of Lees Summit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.920, -94.399
Large tree branches down.
Thunderstorm Wind, Jackson
- When
- May 25, 10:05 PM CST to 10:06 PM CST
- Where
- Jackson County, Lees Summit
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.920, -94.380
Large tree uprooted near Douglas and Elm. Another large tree blocking traffic at Douglas and Orchard.
Thunderstorm Wind, Cass
- When
- May 25, 10:07 PM CST to 10:08 PM CST
- Where
- Cass County, 2 mi N of Pleasant Hill
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.809, -94.270
Between visual estimation and measured gust from an automated weather station on site, estimated 65 to 70 mph wind gusts at WFO Pleasant Hill.
Thunderstorm Wind, Jackson
- When
- May 25, 10:09 PM CST to 10:10 PM CST
- Where
- Jackson County, 4 mi E of Greenwood
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.850, -94.276
Large tree limbs, a large wooden utility pole, and power lines downed across Missouri Route 150 just west of the intersection with Missouri Route 7. Route 150 was closed for over 48 hours before crews were able to clear the road.
Thunderstorm Wind, Jackson
- When
- May 25, 10:10 PM CST to 10:11 PM CST
- Where
- Jackson County, 1.6 mi S of Lees Summit Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.957, -94.371
Lee's Summit Airport ASOS measured a peak gust of 74 mph.
Thunderstorm Wind, Jackson
- When
- May 25, 10:10 PM CST to 10:11 PM CST
- Where
- Jackson County, 4 mi NNW of Grandview
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.934, -94.558
Three inch tree limbs broken; power poles broken near the Grandview Triangle.
Thunderstorm Wind, Jackson
- When
- May 25, 10:11 PM CST to 10:12 PM CST
- Where
- Jackson County, Blue Spgs
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -94.280
Power lines downed in Blue Springs. Power is out.
Thunderstorm Wind, Jackson
- When
- May 25, 10:15 PM CST to 10:16 PM CST
- Where
- Jackson County, 2 mi SSW of Raytown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.993, -94.494
Trees snapped or uprooted in Raytown.
Thunderstorm Wind, Jackson
- When
- May 25, 10:15 PM CST to 10:16 PM CST
- Where
- Jackson County, 1.83 mi NW of Red Bridge
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.941, -94.600
Three large branches, at least 1 foot in diameter, down near 97th and Wornall.
Thunderstorm Wind, Jackson
- When
- May 25, 10:15 PM CST to 10:16 PM CST
- Where
- Jackson County, 3 mi NW of Lake Tapawingo
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.061, -94.370
Peak gust of 81 mph measured from personal weather station just north of Independence Center.
Thunderstorm Wind, Jackson
- When
- May 25, 10:17 PM CST to 10:18 PM CST
- Where
- Jackson County, 5 mi N of Blue Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.092, -94.280
Large trees snapped on Truman Road north of Grain Valley.
Thunderstorm Wind, Jackson
- When
- May 25, 10:17 PM CST to 10:18 PM CST
- Where
- Jackson County, 2.95 mi WNW of Holmes Park
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 38.970, -94.598
Approximately 25 medium to large-sized tree limbs down near Ward and 85th. Time estimated from radar.
Thunderstorm Wind, Jackson
- When
- May 25, 10:18 PM CST to 10:19 PM CST
- Where
- Jackson County, 1 mi WSW of Independence
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.075, -94.447
Measured gust of 80 mph with large oak trees downed just southwest of downtown Independence.
Thunderstorm Wind, Jackson
- When
- May 25, 10:20 PM CST to 10:21 PM CST
- Where
- Jackson County, 1 mi ESE of Raytown
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Local Official
- Coordinates
- 39.014, -94.463
Several large Tree Branches down reported by the mayor.
Thunderstorm Wind, Jackson
- When
- May 25, 10:20 PM CST to 10:21 PM CST
- Where
- Jackson County, 4.04 mi WNW of Dodson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 39.002, -94.600
Large tree snapped in half near Ward and 65th.
Thunderstorm Wind, Lafayette
- When
- May 25, 10:22 PM CST to 10:23 PM CST
- Where
- Lafayette County, Bates City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.000, -94.070
Report of 3 inch tree limbs broken; power poles broken in Bates City.
Thunderstorm Wind, Henry
- When
- May 25, 10:48 PM CST to 10:49 PM CST
- Where
- Henry County, 2 mi N of Tightwad
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.349, -93.550
Public report of several trees down.
Thunderstorm Wind, Pettis
- When
- May 25, 11:20 PM CST to 11:21 PM CST
- Where
- Pettis County, 4 mi SSW of Sedalia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 38.647, -93.258
Dispatch reports several road signs blown down.
Thunderstorm Wind, Pettis
- When
- May 25, 11:23 PM CST to 11:24 PM CST
- Where
- Pettis County, Smithton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.680, -93.100
Thunderstorm Wind, Pettis
- When
- May 25, 11:25 PM CST to 11:26 PM CST
- Where
- Pettis County, 1 mi SW of Sedalia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.690, -93.243
Trees down, including tree branch on a powerline.
Thunderstorm Wind, Cooper
- When
- May 25, 11:43 PM CST to 11:44 PM CST
- Where
- Cooper County, Bunceton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.780, -92.800
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Texas, May 25 to 26, 20247 deaths · 80 injured · $22 million · EF3 · 37 events
- Tornadoes and Hail in Oklahoma, May 25 to 26, 20242 deaths · 23 injured · $50 million · EF3 · 20 events
- Hail and Damaging Wind in Colorado, May 25, 20241 death · 3 injured · $85,000 · 1 in hail · 4 events
- Rip Current in Texas, May 25, 20241 death · 1 event
- Cold in California, May 25, 20241 death · 1 event
- Dust Storm and Hail in Kansas, May 25, 2024$7.0 million · 1.25 in hail · 4 events
- Hail in Kansas, May 25, 2024$3.7 million · 2.75 in hail · 13 events
- Tornadoes and Flash Flood in Oklahoma, May 25, 2024$40,000 · EF1 · 71 events
- Tornado and Hail in Kansas, May 25 to 26, 2024EF2 · 27 events
- Flash Flooding and Hail in Georgia, May 25 to 28, 2024$280,000 · 1.75 in hail · 37 events
- Tornado and Hail in Pennsylvania, May 25, 2024$240,000 · EF0 · 40 events
- Damaging Winds in Colorado, May 25, 2024$1.0 million · 59 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184769, 1187704, 1187706, 1187705, 1187709, 1187710, 1187711, 1187708, 1187712, 1184768, 1187715, 1187717, 1187718, 1187723, 1187724, 1187726, 1187728, 1187729, 1187727, 1187730, 1187732, 1187733, 1187734, 1187735, 1187736, 1187737.